Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 186, NWS Cheyenne, WY

July 27, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 2:58 PM MDT for Laramie County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 2:58 PM MDT (20:58 UTC)
Expired
Jul 27, 2018, 3:22 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 10 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS55 KCYS 272058
SVRCYS
WYC021-272145-
/O.NEW.KCYS.SV.W.0186.180727T2058Z-180727T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
258 PM MDT FRI JUL 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Laramie County in southeastern Wyoming...

* Until 345 PM MDT.

* At 257 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Federal, or 11 miles west of Cheyenne, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Warren AFB around 310 PM MDT.
  Frontier Park and South Greeley around 315 PM MDT.
  North Cheyenne and Ranchettes around 320 PM MDT.
  Cheyenne around 320 PM MDT.
  Hillsdale around 345 PM MDT.

Other locations impacted by this severe thunderstorm include Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 6 and 31.
 Interstate 80 in Wyoming between mile markers 345 and 381.

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4107 10513 4123 10517 4158 10467 4108 10439
TIME...MOT...LOC 2057Z 256DEG 30KT 4118 10502 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
212 
WWUS55 KCYS 272116
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
316 PM MDT FRI JUL 27 2018

WYC021-272145-
/O.CON.KCYS.SV.W.0186.000000T0000Z-180727T2145Z/
Laramie WY-
316 PM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 314 PM MDT, a severe thunderstorm was located over Frontier Park,
or near Cheyenne, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Cheyenne now.  
  Hillsdale around 345 PM MDT.

Other locations impacted by this severe thunderstorm include Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 21.
 Interstate 80 in Wyoming between mile markers 354 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4108 10495 4123 10498 4142 10458 4108 10439
TIME...MOT...LOC 2114Z 259DEG 24KT 4118 10485 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
571 
WWUS55 KCYS 272122
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
322 PM MDT FRI JUL 27 2018

WYC021-272132-
/O.CAN.KCYS.SV.W.0186.000000T0000Z-180727T2145Z/
Laramie WY-
322 PM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4108 10495 4123 10498 4142 10458 4108 10439
TIME...MOT...LOC 2119Z 256DEG 30KT 4120 10476 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:38 AM MDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 5:38 AM MDT, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
538 AM MDT Fri Jul 27 2018

.UPDATE...
Issued at 535 AM MDT Fri Jul 27 2018

Sending out a quick update to mention some areas of fog on the
I-80 Summit and Laramie this morning. In addition, we mentioned
Sidney as well. Latest satellite and webcams were showing this
take place, but it should burn off fairly quickly by mid morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Fri Jul 27 2018

The main concern today will be the evolution of the shortwaves and
speed maxes as they encounter the strong instability and
increasing wind shear today.

Latest water vapor loop was showing a very complex pattern today
with several pieces of energy rotating through Wyoming and
Montana. These features are very subtle and difficult to track,
but they will play a significant role on things evolve today. The
main concern at this point looks to be the potential vorticity
anomalies moving through northwest Wyoming. These features appear
to be the most distinct with even some shower activity develop
near Sheridan Wyoming. Timing of these shortwaves should be around
mid to late afternoon when they start to impact the northern
Laramie Range.

Another concern is the activity over southern Montana. If these
potential vorticity anomalies can interact with the storms over
Wyoming it may tend to weaken the cap over this region. Convection
Allowing Models (CAMS) are showing various solutions today, but
there are all pointing towards some initiation across northern and
eastern Wyoming and peeling this southeast into the higher
cape/shear environment. If these storms can become organized and
dive southeast they will become significant and have the potential
of producing very large hail up to baseball size, damaging winds,
and even a couple of tornadoes, due to strong veering in the
(0-2km layer).The main threat for these storms still looks be
around the southern Nebraska panhandle, but I would not be
surprised if there could be some severe storms in southeast
Wyoming mainly along and east of I-25. May even see a few storms
pop up over the southern Laramie Range due to mountain wave
potential from the stronger winds aloft coming in towards evening.
All in all a very active day setting up, so please stay alert.
The thunderstorms should begin to exit the area by midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 425 AM MDT Fri Jul 27 2018

The active thunderstorm pattern will continue through Sunday with
more daily afternoon risks for strong to severe storms, due to
strong shear and deep moisture for this time of year. Meanwhile,
the upper level ridge expected to build over the area during the
middle of next week, which will help dry us out a bit.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1045 PM MDT Thu Jul 26 2018

Active weather is expected this TAF period with multiple rounds
of showers and thunderstorms developing ahead of an upper level
trough. Expect VFR conditions to begin late overnight into early
tomorrow before showers and storms develop. Expect severe
thunderstorms with CB to FL500 and MVFR to IFR conditions at area
terminals. Mid level CIGS will persist into tomorrow evening
before clearing overnight.

&&

.FIRE WEATHER...
Issued at 425 AM MDT Fri Jul 27 2018

No real fire weather concerns are expected until the middle of
next week when the upper level ridge builds over the area.
Otherwise, high humidity, light wind speeds and afternoon
thunderstorms will limit the potential for critical fire weather
conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...REC
LONG TERM...REC
AVIATION...AL
FIRE WEATHER...REC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MDT Fri Jul 27 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
281100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

More strong to severe thunderstorms are expected today with the
best chance of severe storms mainly along and east of the I-25
corridor. The main threats will be large hail, damaging winds, and
perhaps a couple of tornadoes. These storms will generally move
southeast at 30 to 35 mph. The storms should move out of the area
by midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active pattern will continue with more scattered strong to
severe thunderstorms anticipated Saturday and Sunday.

.Spotter information statement...Skywarn spotter activation can
be expected this afternoon and evening.

WYZ103>106-109>116-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong thunderstorms will be possible this afternoon and
early this evening with the main threats being small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will continue Saturday and Sunday with
more chances of strong thunderstorms. The main threats will be
small hail and gusty winds.

.Spotter information statement...Skywarn spotter activation is
not anticipated.

In the hours before

Special weather statement, Jul 27, 10:21 AM MDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1021 AM MDT FRI JUL 27 2018

NEZ019-096-WYZ108-271700-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
1021 AM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 1100 AM
MDT...

At 1020 AM MDT, Doppler radar was tracking a strong thunderstorm over
Lingle, or 7 miles northwest of Torrington, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Mitchell, Morrill, Lingle and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4206 10441 4224 10436 4218 10371 4191 10379
TIME...MOT...LOC 1620Z 282DEG 25KT 4214 10429

Hammer
Special weather statement, Jul 27, 11:18 AM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1118 AM MDT FRI JUL 27 2018

NEZ019-096-271745-
Scotts Bluff NE-South Sioux NE-
1118 AM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF AND SOUTHEASTERN
SIOUX COUNTIES UNTIL 1145 AM MDT...

At 1117 AM MDT, Doppler radar was tracking a strong thunderstorm over
Mitchell, or 8 miles northwest of Scottsbluff, moving southeast at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Minatare, Lake Minatare
Campground, Scotts Bluff National Monument, Hubbard Hill, Scottsbluff
Airport, Lake Minatare, Lake Alice, Melbeta and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4188 10390 4204 10388 4203 10341 4171 10338
      4171 10365
TIME...MOT...LOC 1717Z 299DEG 35KT 4193 10380

Hammer
Special weather statement, Jul 27, 12:10 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1210 PM MDT FRI JUL 27 2018

NEZ055-271900-
Cheyenne NE-
1210 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 100 PM MDT...

At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 7 miles north of Sidney, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sidney, Lodgepole, Colton and Sunol.

This includes Interstate 80 in Nebraska between mile markers 59 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10262 4101 10287 4122 10310 4133 10295
      4121 10261
TIME...MOT...LOC 1810Z 302DEG 23KT 4124 10299

Hammer
Local storm report, Jul 27, 12:44 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1244 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             8 NE SIDNEY             41.22N 102.86W
07/27/2018  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            NICKELS TO QUARTERS WITH HEAVY RAIN. NO WIND TO SPEAK OF.

&&

GCLAYCOM
Special weather statement, Jul 27, 1:56 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
156 PM MDT FRI JUL 27 2018

WYZ115-116-272045-
South Laramie Range WY-Laramie Valley WY-
156 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hutton Lake, or 20 miles south of Laramie, moving east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pumpkin Vine and Tie Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4108 10577 4110 10531 4100 10532 4100 10579
TIME...MOT...LOC 1956Z 280DEG 22KT 4103 10569

Hammer
Special weather statement, Jul 27, 2:52 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
252 PM MDT FRI JUL 27 2018

WYZ116>118-272130-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
252 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Crystal Lake Reservoir, or 13 miles west of Cheyenne,
moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Warren AFB, Frontier Park, and South Greeley around 310 PM MDT.
  North Cheyenne and Ranchettes around 315 PM MDT.
  Cheyenne around 325 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 28.
 Interstate 80 in Wyoming between mile markers 344 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4106 10515 4122 10519 4150 10466 4106 10446
TIME...MOT...LOC 2051Z 256DEG 30KT 4116 10505

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:05 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Jul 26, 6:14 PM MDTFlash Flood WarningCYSLaramie76 min
Jul 26, 6:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie51 min
Jul 26, 6:34 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 26, 8:45 PM MDTSpecial Weather StatementCYSCarbon45 min
Jul 26, 8:49 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 27, 10:21 AM MDTSpecial Weather StatementCYSGoshen39 min
Jul 27, 10:46 AM MDTSevere Thunderstorm WarningCYSGoshen44 min
Jul 27, 2:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie51 min
Jul 27, 2:52 PM MDTSpecial Weather StatementCYSLaramie38 min
Jul 27, 3:38 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 27, 3:44 PM MDTSpecial Weather StatementCYSPlatte46 min
Jul 27, 4:14 PM MDTSpecial Weather StatementCYSAlbany46 min
Jul 27, 4:26 PM MDTSpecial Weather StatementCYSPlatte49 min
Jul 27, 4:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 27, 4:57 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie33 min
Jul 27, 5:21 PM MDTSevere Thunderstorm WarningCYSConverse39 min
Jul 27, 5:29 PM MDTSpecial Weather StatementCYSConverse46 min
Jul 27, 5:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 27, 5:43 PM MDTSevere Thunderstorm WarningCYSConverse32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.